J reconstr Microsurg 2011; 27(9): 575-576
DOI: 10.1055/s-0031-1285989
LETTER TO THE EDITOR

© Thieme Medical Publishers

Piracetam-Induced Dysarthria: An Unusual Complication of Antithrombotic Prophylaxis after Toe to Finger Transfer

Serhan Tuncer1 , Ayşe Şencan1 , Mubin Aral1 , Suhan Ayhan1
  • 1Department of Plastic Reconstructive and Aesthetic Surgery, Faculty of Medicine, Gazi University, Ankara, Turkey
Further Information

Publication History

Publication Date:
09 August 2011 (eFirst)

With the increased experience in microsurgery, flap loss secondary to microvascular thrombosis has been minimized, yet majority of the microsurgeons continue to use one of the antithrombotic agents as prophylaxis. Beside their benefits none of the prophylactic medication is absolutely innocent and literature contains numerous reports on complications after use of these agents.

Piracetam is a nootropic agent popularized in neurological sciences. It represents its hemorheological effects via decreased platelet aggregation and blood viscosity by increasing blood cell membrane deformability. It also prevents vasospasm. For these well-known properties, it has been used for the treatment of ischemic conditions of central nervous system (CNS), dementia, aphasia, cognitive disorders, myoclonus, epilepsia, and sickle cell anemia.[1] On the other hand piracetam is not well known in reconstructive microsurgery. The article reported by Rossillon et al is the only one in the literature supporting increased flap survival rate with piracetam.[2]

In our department piracetam is used routinely as prophylaxis to prevent unexpected thrombosis after free tissue transfers. Treatment includes a 24-hour infusion beginning with the vascular anastomosis intraoperatively and continues during the first 3 postoperative days (12 gr/d) and then oral suspension is given three times a day (3 gr/d) to complete a 7-day treatment protocol postoperatively.

A 30-year-old man who had traumatic amputation of two fingers of his right hand 2 years ago admitted to our department asking for reconstruction of his index finger. A second toe to finger transfer was performed uneventfully and piracetam was administered according to the described treatment protocol. On the second postoperative day, patient developed dysarthria, he was unable to speak fluently.[3] He did not show any other neurological signs including ataxia or tremor. He underwent detailed neurologic examination and magnetic resonance imaging of the brain which revealed no abnormalities. Metamizole and tenoxicam were administered for analgesia and cefazolin was administered for antibiotic treatment. Piracetam was thought to be the reason for this unusual condition, as other drugs are not accused of dysarthria and the infusion was stopped immediately. Dysarthria resolved within 6 hours after the cessation of piracetam infusion.

Even though it was clearly proved by many different comparative studies that routine antithrombotic prophylaxis does not significantly make any difference on free flap survival rates, most of the reconstructive microsurgeons still use one of several agents. Presumably we are treating our concerns instead of treating our flaps and one should bear in mind that these agents are not free of complications. Piracetam is a relatively safe agent among others and it has been used for antithrombotic prophylaxis in our department. Most common reported side effects of piracetam are nervousness, irritability, insomnia, tremor, depression, and dullness. Its effect on speech is not mentioned in the literature, as we know so far. Although this agent is mainly used in the treatment of CNS disorders including aphasia, its common side effects are also CNS originated.[4] Depending on the widely accepted dysarthria classification system, our patient developed a hyperkinetic dysarthria as in other examples of drug-induced speech disorders.[5] The disorder was completely resolved within 6 hours after the drug was stopped, thus its half-life in plasma is ~5 hours. Besides arguments on true benefits of antithrombotic prophylaxis, every possible side effect of these medications should be known and the ideal agent should be chosen accordingly.[6]

REFERENCES

Serhan Tuncer, M.D. 

Department of Plastic Reconstructive and Aesthetic Surgery, Faculty of Medicine

14th Floor, Besevler, Ankara, Turkey

Email: serhantuncer74@yahoo.com